Colorado, 2013

Damaging Wind in Colorado, September 18, 2013

September 18, 2013 · NWS BOU · 1 event in 1 county or zone

The National Center of Atmospheric Research Mesa Laboratory registered a peak wind gust to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The National Center of Atmospheric Research Mesa Laboratory registered a peak wind gust to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 18, 2:31 PM MST, 32 minutes earlier.

Area forecast discussion, Sep 18, 2:31 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
331 PM MDT WED SEP 18 2013

.SHORT TERM...ISOLATED CONVECTION ACROSS MOUNTAINS AND WESTERN
COLORADO BECOMING A BIT MORE WIDESPREAD AHEAD OF MAIN TROUGH AXIS
AND NOSE OF UPPER JET. STORMS ALSO DEVELOPING ACROSS PORTION OF
THE PLAINS...MAINLY OVER WELD COUNTY. STORMS HAVE BEEN PRODUCING
BRIEF MODERATE RAIN AND GUSTY OUTFLOW WINDS. TROUGH AXIS TO MOVE
ACROSS NORTHERN COLORADO THIS EVENING WITH TAIL END OF JET MAX
OVERNIGHT. STORMS SHOULD CONTINUE THROUGH THE EVENING WITH
INCREASING LIFT. PRECIPITABLE WATER VALUES HAVE INCREASED
SLIGHTLY...WITH CLOSE TO .80 OF AN INCH AT KBOU AND .90 OF AN INCH
AT KGJT. STORMS ARE PRODUCING MEASURABLE RAINFALL...BUT ARE ALSO
MOVING FAIRLY QUICKLY...SO NOT EXPECTING AMOUNTS MUCH MORE THAN A
QUARTER OF AN INCH. CONCERNED MORE WITH THE GUSTY OUTFLOW
WINDS...WHICH MAY COMBINE WITH STRONGER FLOW ALOFT TO PRODUCE
FAIRLY STRONG WINDS. MODELS STILL INSISTING FRONT TO MOVE ACROSS
PLAINS AFTER 06Z...THOUGH CONVECTION COULD MOVE ITN ACROSS AREA A
FEW HOURS SOONER. FOR THE OVERNIGHT PERIOD...TAIL END OF JET
STREAK OVER SOUTHERN NEVADA EXPECTED TO MOVE INTO THE PLAINS. LIFT
FROM THIS FEATURE MAY AID IN PRODUCING A FEW STORMS ESPECIALLY THE
FAR EASTERN PLAINS WHERE IT MAY INTERACT WITH THE PASSING FRONT.
WILL MAINTAIN A SLIGHT CHANCE OF STORMS FOR NOW. ON
THURSDAY...TROUGH STILL EXPECTED TO BE OVER THE AREA THOUGH
AIRMASS WILL BE COOLER AND MORE STABLE. MODELS HAVE BEEN
CONSISTENT IN SHOWING SOME CHANCE FOR THUNDERSTORMS BY THE
AFTERNOON ACROSS PARK COUNTY INTO THE SOUTHERN MOUNTAINS AND
SOUTHERN FOOTHILLS. BEST CAPE VALUES EXPECTED IN HIS AREA...ONLY
AROUND 300 J/KG. WILL KEEP THE SLIGHT CHANCE OF STORMS CONFINED TO
THIS AREA. TEMPERATURES TO BE ABOUT 10-15 DEGREES COOLER.

.LONG TERM...MODELS SHOW THE UPPER TROUGH AXIS TO PUSH EAST OF
THE CWA THURSDAY EVENING. UPPER RIDGING MOVES IN AND STICKS AROUND
INTO SATURDAY MORNING. THE RIDGE AXIS IS PROGGED OVER THE EASTERN
COLORADO BORDER AT 18Z SATURDAY. BY SATURDAY NIGHT...THE FLOW IS
TO BECOME SOUTHWESTERLY IN ADVANCE OF AN UPPER TROUGH OVER THE
WESTERN GREAT BASIN. THE QPF VERTICAL VELOCITY FIELDS HAVE
DOWNWARD MOTION PROGGED FOR THE FORECAST AREA THURSDAY NIGHT INTO
SATURDAY MORNING. BY SATURDAY NIGHT...WEAK UPWARD MOTION IS NOTED
IN ADVANCE OF THE NEXT TROUGH. THE BOUNDARY LAYER FLOW IS UPSLOPE
THURSDAY EVENING/NIGHT. BY FRIDAY...CONTINUING INTO SATURDAY
EVENING...LOW LEVEL TROUGHING CREATES A MORE DOWNSLOPING PATTERN
TO THE LOW LEVEL WINDS. FOR MOISTURE...THERE IS SOME OVER THE
PLAINS THURSDAY NIGHT INTO FRIDAY. THE MOISTURE IS MAINLY IN THE
MID LEVELS. FRIDAY NIGHT AND HALF OF SATURDAY ARE PRETTY DRY...
THEN THERE IS SOME MID AND UPPER LEVEL MOISTURE OVER THE WESTERN
HALF OF THE CWA SATURDAY AFTERNOON AND EVENING. THE PRECIPITABLE
WATER VALUES ARE IN THE 0.35 TO 0.70 INCH RANGE THURSDAY NIGHT
THROUGH SATURDAY NIGHT. BOUNDARY LAYER DEW POINT PROGGS SHOW MID
20S F WEST TO MID 40S F EAST THURSDAY NIGHT THROUGH SATURDAY. THEY
COME UP A TAD SATURDAY NIGHT. THERE IS A TAD OF CAPE PROGGED OVER
THE SOUTH CENTRAL CWA THURSDAY EVENING AND LATE DAY SATURDAY. THE
QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER THE SOUTH
CENTER CWA THURSDAY EVENING...THEN THERE IS A TINY BIT ON THE GFS
ONLY LATE DAY SATURDAY IN THE MOUNTAINS. SO FOR POPS...WILL GO A
SLIGHT CHANCE OVER THE SOUTHWEST AND SOUTH CENTRAL CWA THURSDAY
EVENING. OTHERWISE NO POPS OVER NO OTHER AREAS THROUGH SATURDAY
NIGHT. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 3 TO 5 C WARM THAN
THURSDAY'S. SATURDAY'S HIGHS ARE 1-3 C WARMER THAN FRIDAY'S. FOR
THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE A PRETTY
DECENT UPPER TROUGH TO MOVE ACROSS COLORADO LATE SUNDAY INTO
MONDAY MORNING. THERE IS WEAK UPPER RIDGING BEHIND IT. THE FLOW
ALOFT BECOMES SOUTHWESTERLY ON WEDNESDAY AS THE NEXT UPPER
TROUGH/CLOSED LOW GETS INTO THE GREAT BASIN. IT IS PRETTY DRY ALL
FOUR DAYS.

&&

.AVIATION...ISOLATED STORMS POSSIBLE ACROSS THE AREA THIS
EVENING...APPEARS ENOUGH TO INCLUDE VCTS THROUGH ABOUT 04Z. MAIN
THREAT WILL BE GUSTY OUTFLOW WINDS TO 40 KTS. WILL NOT INCLUDE A
VARIABLE WIND GUST AT THIS TIME. FRONT STILL EXPECTED TO MOVE
ACROSS THE AREA AFTER 06Z...THOUGH COULD BE SOONER WITH EXPECTED
CONVECTION. AIRMASS COOLER AND MORE STABLE THURSDAY WITH NORTHEAST
WINDS. NO STORMS EXPECTED AT THIS TIME.

&&

.HYDROLOGY...ISOLATED STORMS TO CONTINUE MOVING FAIRLY QUICKLY
ACROSS THE AREA THIS EVENING. RAINFALL AMOUNTS STILL EXPECTED TO
BE FAIRLY LIGHT...WITH UP TO A QUARTER OF AN INCH DUE TO FAIRLY
DRY AIRMASS AND QUICK MOVEMENT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...

.RIVER FLOOD WARNINGS CONTINUE ALONG THE CACHE LA POUDRE RIVER IN
WELD COUNTY...AND THE SOUTH PLATTE RIVER FROM GREELEY TO
JULESBURG.

.HYDROLOGIC ADVISORY IN EFFECT FOR SOUTHWEST WELD COUNTY UNTIL
0945 AM MDT THURSDAY.NONE.

&&

SHORT TERM...D-L
LONG TERM....RJK
AVIATION...D-L
Hazardous weather outlook, Sep 18, 9:45 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT WED SEP 18 2013

COZ030>051-191645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON AND EVENING...WHICH COULD CONTINUE OVERNIGHT.
GUSTY WINDS WILL ACCOMPANY THE STORMS IN ADDITION TO BRIEF
MODERATE TO HEAVY RAIN. RAINFALL AMOUNTS ARE EXPECTED TO BE LESS
THAN A QUARTER OF AN INCH. AN ISOLATED SEVERE WIND GUST CAN NOT BE
RULED OUT DUE TO STRONGER WINDS ALOFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA THROUGH NEXT
TUESDAY...WITH THE EXCEPTION OF A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 18, 2:34 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT WED SEP 18 2013

COZ034>036-039-182215-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000
FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000
FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-BOULDER
AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-
334 PM MDT WED SEP 18 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR EXTREME NORTHERN JEFFERSON...SOUTHWESTERN BROOMFIELD...
NORTHERN GILPIN AND BOULDER COUNTIES UNTIL 415 PM MDT.

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM OVER WESTERN BOULDER COUNTY...MOVING NORTHEAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT
SPREADS EASTWARD ACROSS BOULDER COUNTY. YOU CAN ALSO EXPECT BRIEF
RAIN AND OCCASIONAL LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ARVADA...WESTMINSTER...BOULDER...LONGMONT...SOUTHWESTERN
BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...SUPERIOR...LYONS...
NEDERLAND...JAMESTOWN...WARD...SALINA...ROLLINSVILLE...NIWOT...
TOLLAND...ELDORA...ALLENSPARK AND WALLSTREET.

LAT...LON 4026 10506 3987 10507 3984 10562 4016 10560
      4016 10558 4019 10554 4023 10554
TIME...MOT...LOC 2131Z 240DEG 33KT 4008 10542

ENTREKIN

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
September 18, 3:03 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
40.030, -105.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473865.